Pennsylvania, 2019

Flash Flooding in Pennsylvania, July 4 to 7, 2019

July 4 to 7, 2019 · NWS CTP · 11 events in 5 counties and zones

A Large upper level system moving through the Mid Atlantic resulted in a 3 day rain event that caused multiple flash floods through Central PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A Large upper level system moving through the Mid Atlantic resulted in a 3 day rain event that caused multiple flash floods through Central PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 7:02 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 4, 7:02 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service State College PA
802 PM EDT Thu Jul 4 2019

.SYNOPSIS...
A large upper level ridge will keep the region warm and humid
for the rest of the week. Expect a chance of afternoon and
evening showers and thunderstorms right into the weekend, with
the potential for locally heavy rain. A drier air mass will
move down from central Canada late this weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Diurnal maximum of slow moving scattered showers and
thunderstorms with locally heavy rain was reached late this
afternoon, and cells continue to decrease in coverage and
intensity. Heaviest activity currently resides over the NW
Mountains and the mid Susquehanna River Valley. Earlier Flash
Flood Watch for the Laurel Highlands was cancelled as the air
mass has been worked over and only light stratiform rain lingers
from earlier convection over southeast Bedford County.

The majority of central PA will be dry by 9 pm for fireworks
displays, but some activity will linger through late evening,
most likely in the aforementioned areas (NW Mountains and
portions of the mid Susq River Valley). The light wind will
probably keep smoke dispersion poor.

Safety notes: Please remember to not be outside (lawn chairs,
blankets, boats) when a thunderstorm is visible and even if you
can only hear the thunder from a distant storm. Lightning can
strike up to 10 miles from where it is raining. A hard-topped
vehicle is a good option if you can't get inside a building.

Expect fog and low clouds to impact the region overnight as
very humid airmass keeps temps very mild.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday will be a near repeat, as we remain in a similar
airmass. Patchy fog should burn off fairly quickly Friday
morning, but it will remain muggy with scattered showers and
storms redeveloping in the heat of the day.

Temperatures will be seasonably warm, with highs in the low to
mid 80s for most locations.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Saturday will be yet another very warm and muggy day. Heat
index values are expected to peak in the mid to upper 90s in
the Lower Susquehanna Valley, which is just below heat advisory
criteria (100+). Scattered showers and storms will redevelop
and, with PWATs remaining near 2", locally heavy downpours are
expected.

A cold front will push southward across central PA on Sunday,
bringing some temporary relief from the very muggy weather.
Expect a drying trend early next week, as PWATs actually dip a
little below normal for Monday and Tuesday. The humidity will
gradually return, however, along with the potential for diurnal
convection later next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFS sent.

Convection fired up earlier this afternoon with weak south to
southeast flow and a very humid airmass in place.

It is rather warm aloft, so storms falling apart now. Most of
the widespread activity will be across the northeast and
northwest part of central PA for another hour or so.

Expect fog and lower clouds later tonight. Based timing on
trends from last night.

For Friday, still looking at a pattern like today. Based
convection on timing we had today.

For Saturday, the large scale flow opens up more. Thus expect
showers and storms to move along more.

Earlier discussion below.

Model guidance suggests a larger area of MVFR to IFR cigs will
develop late tonight into early Friday morning particularly
along and east of the Alleghenies. Then numerous showers/tstms
return on Fri with similar impacts to today.

.Outlook...

Sat...AM fog/low cigs. Sct-nmrs PM t-storm impacts.

Sun...PM t-storm psbl srn 1/3.

Mon...AM fog psbl nrn 1/2. PM t-storm psbl srn 1/4.

Tue...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...Evanego
LONG TERM...Evanego
AVIATION...Martin/RXR
Hazardous weather outlook, Jul 4, 5:52 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
652 PM EDT Thu Jul 4 2019

PAZ004>006-010>012-017>019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066-052300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
652 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-052300-
Cambria-Blair-Somerset-Bedford-
652 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms with heavy downpours are possible both
Friday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 4, 3:10 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Thu Jul 4 2019

PAZ026-042100-
Huntingdon PA-
410 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL
500 PM EDT...

At 409 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace. This storm was nearly stationary and was producing
heavy rainfall.

In addition to the heavy rainfall, a wind gust between to 40 mph is
possible.

Locations impacted include...
Three Springs, Saltillo and Shirleysburg.

LAT...LON 4024 7807 4032 7799 4031 7786 4018 7795
TIME...MOT...LOC 2009Z 306DEG 3KT 4025 7797

DeVoir

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Warren

When
July 4, 8:25 PM EST to 11:30 PM EST
Where
Warren County, 0.5 mi E of Tidioute to 0.51 mi E of Tidioute
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
State Official
Coordinates
41.680, -79.410

State Route 62 Flooded North of Tidioute.

Flash Flood, Somerset

When
July 5, 1:48 PM EST to 4:45 PM EST
Where
Somerset County, 0.9 mi SSE of Listie to 0.88 mi SSE of Listie
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
State Official
Coordinates
40.017, -79.016

Piersol road flooded south of Listie.

Flash Flood, Somerset

When
July 5, 2:00 PM EST to 4:30 PM EST
Where
Somerset County, 0.37 mi NW of Wellscreek to 0.34 mi NW of Wellscreek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.033, -79.005

Swift water rescue team activated for stranded residents in a Mobile Home Park 1 mile south of Friedens.

Flash Flood, Adams

When
July 5, 6:45 PM EST to 10:15 PM EST
Where
Adams County, 0.87 mi SW of Littlestown to 0.93 mi SW of Littlestown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.740, -77.090

Water flowing over multiple roads just south of Littlestown.

Flash Flood, Adams

When
July 5, 8:10 PM EST to 10:15 PM EST
Where
Adams County, 2.34 mi SSW of Whitehall to 2.3 mi NNW of Kingsdale
Cause
Heavy Rain
Reported by
Public
Coordinates
39.751, -77.142

Water running over College Mud Road. 4 inches of rainfall estimated.

Flash Flood, Lycoming

When
July 6, 3:56 PM EST
Where
Lycoming County, 0.52 mi E of Linden to 0.46 mi E of Linden
Cause
Heavy Rain
Reported by
Public
Coordinates
41.230, -77.140

Stream out of banks and water running over Hulings road.

Flash Flood, Somerset

When
July 7, 5:11 PM EST to 7:45 PM EST
Where
Somerset County, 1.7 mi ESE of Seanor to 1.62 mi ESE of Seanor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.215, -78.849

Significant flooding along small creek near Jones Avenue.

Flash Flood, Cambria

When
July 7, 5:15 PM EST to 7:45 PM EST
Where
Cambria County, 0.06 mi SSW of Johnstown to 0.12 mi SSW of Johnstown
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.329, -78.921

Flooding along William Penn Avenue.

Flash Flood, Somerset

When
July 7, 5:28 PM EST to 7:45 PM EST
Where
Somerset County, 1.63 mi WSW of Windber to 1.73 mi WSW of Windber
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.244, -78.860

Water Rescue on Cottage Lane along Paint Creek.

Flash Flood, Somerset

When
July 7, 5:55 PM EST to 7:45 PM EST
Where
Somerset County, 0.69 mi S of Foustwell to 0.59 mi S of Foustwell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.210, -78.900

Water rushing across Seanor Road between Windber and Hollsopple.

Flash Flood, Somerset

When
July 7, 6:18 PM EST to 7:45 PM EST
Where
Somerset County, 1.4 mi S of Windber to 1.29 mi S of Windber
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.230, -78.825

Jackson avenue Flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840684, 840716, 840725, 840726, 840739, 847475, 840778, 840779, 840789, 840790, 840808.